Pogo, the cartoon character, was right when he remarked, “We have met the enemy and the enemy is us”.
A report in the Canadian Medical Association Journal shows that North Americans are devouring PPIs (proton pump inhibitors). These drugs decrease the amount of hydrochloric acid in the stomach to ease heartburn. But, as always, medical consumers tend to overdo a good thing and trigger a number of unintended consequences.
Numbers tell the story. A few years ago doctors prescribed PPIs, such as Prevacid, Nexium and Priosec, to over 4 million Canadians and 15 million in the U.S. Now, the number is higher as some PPIs can be obtained over-the-counter. The cost? Over 80 billion! The winners are the owners of big pharma stocks.
PPIs have been available for years and used to ease the burning fire under the breastbone. This is caused by overindulgence in food and drink which pushes protein digestive enzymes and bile into the lower part of the esophagus (food tube).This, in turn, triggers gastrointestinal reflux disease, commonly referred to as GERD.
There have always been good and questionable ways to use prescription medications. For instance, some people taking nonsteroidal anti-inflammatory drugs or steroids may require long-standing treatment with PPIs to decrease the risk of gastrointestinal bleeding.
So what’s the problem? It’s that PPIs were meant to be used as a crutch for short periods of time. But, as you might suspect, these drugs work so well that many people depend on them for the long haul. And when this happens, it increases the risk of PPI overdose. As has been aptly said, “Too much of a good thing can be worse than none at all”.
So what goes wrong? Following a heart attack patients are often prescribed a blood thinner to decrease the risk of another coronary attack. One blood thinner, when used with a PPI, was associated with a 29 percent risk of causing another heart attack within 90 days. Not a good trade off.
Decreasing the amount of hydrochloric acid in the stomach can also cause a serious bowel infection. A study of 272,636 patients from around the world showed that the use of PPIs was associated with increased risk of developing Clostridium difficile. This intestinal infection can result in as many as 40 bowel movements daily and can be life-threatening.
Several studies have shown an association between PPI use and osteoporosis (brittle bones) in both men and women. It’s postulated that PPIs decrease the absorption of calcium and that increased production of parathyroid hormone leads to increased bone loss.
Most people are well aware of the importance of calcium. But they are unaware that magnesium is needed for 300 metabolic reactions in the body. Unfortunately, studies show that 32 percent of North Americans are deficient in magnesium even without the use of PPIs.
But one study showed that those who had been taking PPIs for eight years had an increased risk of fatigue, unsteadiness, numbness, tingling, seizures or an irregular heart rate. Once PPIs were discontinued all these symptoms disappeared.
It’s also known that an acid stomach is essential for the absorption of vitamin B12. Studies show that long-term PPI users have a 4X greater risk of B12 deficiency. This can result in anemia, depression, decreased taste and tingling in the extremities.
During the last 25 years there’s been an alarming increase in esophageal malignancy. It’s due to repeated attacks of heartburn, resulting in chronic inflammation of the lower end of the esophagus, and the start of precancerous changes.
Chronic heartburn reminds us we are quite human. It’s a warning signal that it’s time to avoid the “All-you-can-eat” syndrome, and the belief that you can get away with overindulgence just by popping a few pills to decrease hydrochloric acid. Never forget that there is always a price to pay for prescription drugs.
My advice is to avoid GERD by limiting calories, losing weight, stop smoking, limiting the use of painkillers, and starting a sound lifestyle. Remember fools attempt this at the end of life, while smart people start at the beginning!